Wisconsin, 2019

Flooding in Wisconsin, March 18 to 29, 2019

March 18 to 29, 2019 · NWS ARX · 2 events in 2 counties and zones

River flooding occurred along some western Wisconsin rivers during the middle of March. The flooding was prompted by runoff from rain earlier in the month along with melting snow and some ice jams.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

River flooding occurred along some western Wisconsin rivers during the middle of March. The flooding was prompted by runoff from rain earlier in the month along with melting snow and some ice jams.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 17, 10:30 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 17, 10:30 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1130 PM CDT Sun Mar 17 2019

.SHORT TERM...(This evening through Monday)
Issued at 232 PM CDT Sun Mar 17 2019

Main concerns in the short-term are on continued flooding in spots
across the area.

A weak shortwave is moving through the area this afternoon producing
flurries.  Given some instability to work with, the flurries have
almost been persistent enough to call them a snow shower.  Not
expecting any measurable accumulation and this activity will be
limited to western into central Wisconsin, weakening by this
evening. Otherwise, look for stratus to remain in place, possibly
becoming more broken with time, over the region tonight into Monday.
Plan on lows tonight falling into the lower to mid 20s. Looking
ahead to Monday, northwest flow aloft will continue along with areas
of stratus. Highs could be a little tricky on Monday with the
stratus in place with many areas unlikely to get out of the 30s.
However, if we see some breaks in the cloud cover, temperatures
should jump into the lower 40s during the afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 232 PM CDT Sun Mar 17 2019

Dry weather is expected through the coming work week. The upper
trough that is forecast to drop south out of the Canadian Rockies
Monday and Tuesday looks to remain far enough south and west to
limit precip chances over the area. Mid to upper level ridging
centered along the Pacific coast will slowly migrate into the
plains by mid-week and towards the Upper Midwest by late week.
High pressure at the surface will dominate mid to late week with
GEFS members showing increasing 850 mb temps through the week
under the influence of a milder Pacific airmass. Above average
highs in the 40s early in the week and 50s, possibly near 60,
later in the week are expected. Lows will fall back into 20s to
low 30s through late week with warmer above freezing lows by next
weekend. The warming temps will result in continued snow melt
runoff into area rivers.

The next chance for meaningful precip won't be until next weekend
when broad troughing into the plains begins to break down the upper
ridge and deep southerly flow and moisture increase across the
region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1130 PM CDT Sun Mar 17 2019

Cigs: forecast has gotten a lot more challenging as previous mostly
solid mvfr cigs have broken up in the evening hours - suggesting
periods of sct and/or vfr are a lot more likely than not. Models
aren't doing a great job with this, with the RAP showing the most
skill. Going to lean the forecast toward the RAP, which is much more
optimistic with improved cigs. Confidence not really high here so
anticipate updates as satellite/model trends dictate.

WX/vsby: no impacts expected.

Winds: generally light (under 10 kts) from the west.

&&

.HYDROLOGY...
Issued at 232 PM CDT Sun Mar 17 2019

Minor to moderate flooding persists from snowmelt runoff on area
Mississippi tribs with the Trempealeau River at Dodge remaining in
major flood. Elevated river levels are expected on the mainstem
Mississippi this week with minor flooding expected along a few
portions of the river. Ice jams will remain a concern over the
next few days as well. A Flood Watch has been issued for an ice
jam located on the Middle Fork of the Zumbro River near Berne, MN.
Flooding is possible along the river if the jam dislodges.
Warming temps through mid to late week will lead to additional
snowmelt runoff and flood concerns.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Flood Watch through Tuesday evening for MNZ086.

IA...None.
&&

SHORT TERM...Wetenkamp
LONG TERM...JM
AVIATION...Rieck
HYDROLOGY...JM
Hazardous weather outlook, Mar 17, 1:51 AM CST, 23 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
251 AM CDT Sun Mar 17 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-181100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
251 AM CDT Sun Mar 17 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Flooding will continue along Mississippi tributaries as runoff
continues from rain and snow melt from Tuesday night through
Thursday. Ice jams are also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

River flooding is expected to continue. For more detail on river
flooding, including river levels and forecasts, please visit
weather.gov/lacrosse.

.SPOTTER INFORMATION STATEMENT...

Reports of flooding would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Trempealeau

When
March 18, 12:55 AM CST to March 21, 8:40 AM CST
Where
Trempealeau County, 1.46 mi S of Butman Corners to 1.18 mi SW of Butman Corners
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.059, -91.285

Runoff from rain earlier in March along with melting snow and ice jams, pushed the Black River out of its banks near Galesville. The river crested over a foot above the flood stage at 13.42 feet on March 18th.

Flood, Juneau

When
March 19, 8:25 PM CST to March 29, 5:30 PM CST
Where
Juneau County, 0.44 mi ESE of Necedah to 0.52 mi ESE of Necedah
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.026, -90.073

Runoff from rain earlier in March along with melting snow pushed the Yellow River out of its banks in Necedah. The river crested over a foot above the flood stage at 16.61 feet on March 26th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814236, 814235.